www.Likeitis.org.au - sex like it is, exactly how it is!

This Month's Questions

Hi, I recently had unprotected sex however my boyfriend did not ejaculate. I still however took the morning after pill, but accidently took the second pill only about 6 hours after the first one because I miss-heard the information. Will this still work? And also, just to be sure I took a pregnancy test 5 days after intercourse and it read up negative, but how accurate is this only 5 days after? I'm a bit worried although at this stage I'm not really showing any symptoms

Recent data from the World Health Organisation suggests that it is just as effective to take both the morning after pills at the same time as it is to take them 12 hours apart. So there is no need to worry about taking the second pill 6 hours after the first one, however, the ‘morning after pill’ is only 95% effective in preventing pregnancies if taken within 12 hours of unprotected sex (the effectiveness decreases the longer you wait to take the pill).

For more information download the emergency contraception fact sheet here

Pregnancy tests are quite sensitive and they can detect whether or not you are pregnant as early as 7 days after conception. These days it is not necessary to wait until your period is late before you test. If used correctly, home pregnancy tests are quite accurate, although if taken too soon it may give you a false reading and say that you are not pregnant when in fact you might be (false negative); it might be a good idea if you are still concerned to take another home pregnancy test in a couple of days or alternatively visit your GP who will perform a blood test to see whether or not you are in fact pregnant.

As you have had unprotected sex it might be a good idea to talk to your GP or nearest sexual health clinic about getting an STI test for both you and your partner as there are some sexually transmitted infections that have no symptoms at all such as Chlamydia.

For more information on STIs download Lovebugs here
Love Bugs Chart (PDF) 327.34 kB
and for more information on Chlamydia click here
Chlamydia Q&A 0508 (PDF) 171.17 kB

What is thrush? Is it itching on your vagina?

Thrush is caused by an overgrowth of candida yeast that can cause irritation in the genitals or mouth/throat. Thrush isn’t sexually transmitted – the candida overgrowth can occur as a result of antibiotics, when your immunity is low, as a result of diabetes, and other various causes. In women thrush in the genitals can result in vaginal itchiness, vaginal soreness and stinging, superficial pain when urinating, a thick whitish/yellow discharge, redness and swelling and or pain during sex. If you think that you may have thrush then you can go to your chemist where you can buy anti-fungal creams, or tablets without a prescription and saline baths can be useful as well.

I want to use tampons but my mum's worried that I'll get hurt and all and she doesn't want me too. But I really want too because I love swimming and I find it way more comfortable. When using pads, are they meant to be itchy?

It is understandable for your mum to be worried about you; however there is no need for her to be concerned. When used correctly tampons are extremely safe to use and should not cause you any harm. there are a number of tampons on the market that are suitable for first time users and it might just be a case of discussing with your mum your concerns and needs and also let her know that you want to go swimming and having your period should not have to interrupt your daily activities.

The only thing to be concerned about with tampons is toxic shock syndrome (TSS). TSS is a very rare, but life-threatening, bacterial infection that a very small number of women that use tampons can get. Studies have shown that using the super absorbent tampons, and leaving tampons in the vagina for long amounts of time, increase the risk of developing TSS. To prevent TSS wash your hands before inserting a tampon, change your tampon every four to six hours (especially on heavy flow days), and use the lowest absorbency tampon that is reasonable dependent on the amount of your menstrual flow. Symptoms include a sudden high fever, vomiting, diarrhoea, fainting, dizziness, or a rash similar to sunburn.

With regards to pads - sometimes they can cause itchiness, it might be the actual brand of pads that you have a reaction to or it could also be sweat and bacteria that is trapped. For the itching to stop it may just be a case of changing your pad more frequently or trying out different brands.